Topological Methods in Nonlinear Analysis

Degree and Sobolev spaces

Haïm Brezis, Yanyan Li, Petru Mironescu, and Louis Nirenberg

Full-text: Open access

Abstract

Let $u$ belong (for example) to $W^{1,n+1}(S^n\times \Lambda, S^n)_{\lambda\in\Lambda}$ where $\Lambda$ is a connected open set in ${\mathbb R}^k$. For a.e. $\lambda\in\Lambda$ the map $x\mapsto u(x,\lambda)$ is continuous from $S^n$ into $S^n$ and therefore its (Brouwer) degree is well defined. We prove that this degree is independent of $\lambda$ a.e. in $\Lambda$. This result is extended to a more general setting, as well to fractional Sobolev spaces $W^{s,p}$ with $sp\geq n+1$.

Article information

Source
Topol. Methods Nonlinear Anal., Volume 13, Number 2 (1999), 181-190.

Dates
First available in Project Euclid: 29 September 2016

Permanent link to this document
https://projecteuclid.org/euclid.tmna/1475178877

Mathematical Reviews number (MathSciNet)
MR1742219

Zentralblatt MATH identifier
0956.46024

Citation

Brezis, Haïm; Li, Yanyan; Mironescu, Petru; Nirenberg, Louis. Degree and Sobolev spaces. Topol. Methods Nonlinear Anal. 13 (1999), no. 2, 181--190. https://projecteuclid.org/euclid.tmna/1475178877


Export citation

References

  • R. A. Adams, Sobolev Spaces, Academic Press (1975) \ref \key 2
  • F. Bethuel, The approximation problem for Sobolev mappings between manifolds , Acta Math., 167 (1991), 153–206 \ref \key 3
  • F. Bethuel and F. Demengel, Extensions for Sobolev mappings between manifolds , Calc. Var. Partial Differential Equations, 3 (1995), 475–491 \ref \key 4
  • A. Boutet de Monvel–Berthier, V. Georgescu and R. Purice, A boundary value problem related to the Ginzburg–Landau model , Comm. Math. Phys., 142 (1991), 1–23 \ref \key 5
  • H. Brezis and L. Nirenberg, Degree theory and BMO, Part I: Compact manifolds without boundaries , Selecta Math., 1 (1995), 197–263 \ref \key 6 ––––, Degree theory and BMO, Part II: Compact manifolds with boundaries , Selecta Math., 2 (1996), 1–60 \ref \key 7
  • S. Lang, Differentiable Manifolds, Springer-Verlag (1985) \ref \key 8
  • L. Nirenberg, Topics in nonlinear functional analysis , Courant Institute Lecture Notes (1974) \ref \key 9
  • J. Rubinstein and P. Sternberg, Homotopy classification of minimizers of the Ginzburg–Landau energy and the existence of permanent currents , Comm. Math. Phys., 179 (1996), 257–263 \ref \key 10
  • H. Triebel, Interpolation Theory, Function Spaces, Differential Operators, North Holland (1978)